Montana, 2012

High Wind in Montana, January 29, 2012

January 29, 2012 · NWS GGW · 1 event in 1 county or zone

A forceful warm front and a strong upper level jet stream provided favorable conditions for very high winds to develop over the Little Rocky Mountains area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A forceful warm front and a strong upper level jet stream provided favorable conditions for very high winds to develop over the Little Rocky Mountains area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 29, 3:45 AM MST, 7 minutes earlier.

Area forecast discussion, Jan 29, 3:45 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
345 AM MST SUN JAN 29 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...

WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING A BROAD TWO-
THEMED WEATHER PATTERN ACROSS THE CONUS. THE HUDSON BAY UPPER LOW
CONTINUES TO PINWHEEL A FEW SMALLER SCALE SHORT WAVE TROUGHS
THROUGH THE GREAT LAKES AND NORTHEASTERN CONUS REGIONS. GENERAL
BROAD SCALE UPPER LEVEL TROUGHING IS IN PLACE OVER THE REMAINDER
OF THE EASTERN CONUS. A WEAK UPPER LEVEL RIDGE OVER THE
SOUTHWESTERN CONUS REGION CONTINUES TO WEAKEN UNDER A
STRENGTHENING STORM SYSTEM NOW MOVING ON SHORE OVER THE PACIFIC
NORTHWEST AND QUICKLY MOVING EASTWARD THROUGH THE NORTHERN ROCKIES
REGION. A FEW VERY SMALL SCALE SHORT WAVE TROUGHS ARE SETTING OFF
SOME THUNDERSTORMS EARLY THIS MORNING OVER THE OLYMPIC PENINSULA
OF WASHINGTON STATE.

PLENTIFUL MOISTURE IS STREAMING ALONG AND OVER THE CONTINENTAL
DIVIDE...MAKING ITS WAY OVER NORTHEAST MONTANA THIS MORNING. AN
AREA OF STRATIFORM SNOW FALL HAS SPREAD ACROSS THE CWA OVERNIGHT
AND THROUGH THE EARLY MORNING HOURS WITH JUST A FEW HIGHER
EMBEDDED AREAS OF MODERATE SNOW WHICH LASTED ONLY FOR SUDDEN
SPURTS. LOOKS LIKE THE NAM WAS MORE CORRECT IN THE PRECIP
PLACEMENT BUT A LITTLE TOO BULLISH ON THE PRECIP AMOUNTS.

FORECAST CHALLENGES INVOLVE THE PROGRESSION OF THIS STORM SYSTEM AS IT
MOVES ACROSS NORTHEAST MONTANA...INCLUDING THE EXTENT OF SNOW FALL
OVER OUR EASTERN ZONES...THE TRANSITION FROM SNOW TO A RAIN AND
SNOW MIX TO RAIN THROUGHOUT THE DAY TODAY FROM SOUTHWEST TO
NORTHEAST...AND THE HIGH WINDS OVER THE LITTLE ROCKIES AND HIGHWAY
191 TODAY.

THE INITIAL PUSH OF SNOWFALL ACROSS NORTHEAST MONTANA HAS ALREADY
MADE ITS WAY ACROSS OUR CWA. ACCORDING TO THE LATEST HRRR MODEL
RUNS...THERE MAY BE ANOTHER PUSH OR BAND OF SNOWFALL SET TO MOVE
ACROSS THE CWA LATER THIS MORNING...BUT IT LOOKS TO AMOUNT TO NOT MUCH.

TEMPERATURES A LITTLE TRICKY THIS MORNING. WE MAY HAVE ALREADY
REACHED OUR MORNING LOWS DURING THE MIDNIGHT HOUR. SURFACE
OBSERVATION TRENDS SHOWING STEADILY INCREASING TEMPERATURES EARLY
THIS MORNING BEHIND THE WARM FRONT JUST WEST AND SOUTHWEST OF OUR
CWA BORDER. TRIED TO SHOW A NON-DIURNAL TEMPERATURE TREND THIS
MORNING TO REPRESENT THIS THINKING. AS THE FRONT PUSHES THROUGH
OUR CWA TODAY...SNOW WILL TRANSITION OVER TO A RAIN AND SNOW
MIX...THEN BECOME ALL RAIN THIS AFTERNOON AS TEMPERATURES QUICKLY
CLIMB TO WELL ABOVE NORMAL LEVELS FOR THIS TIME OF YEAR. EXPECT
THE RAIN AND SNOW MIX TO BE AN ISSUE ONLY FOR THE 6 HOUR PERIOD
TODAY BETWEEN EARLY MORNING AND MID DAY.

WESTERLY WINDS ALREADY EARLY THIS MORNING AT ZORTMAN MINE AND THE
DOT SITE SOUTH OF MALTA ARE GUSTING IN THE 40 TO 50 MPH RANGE. THE
HIGH WIND WARNING LOOKS TO BE WELL PLACED AND WELL TIMED. KEEP AN
EYE ON ADDITIONAL SURROUNDING AREAS OF HIGHER TERRAIN IN CASE A
STRAY HIGH WIND GUST MIXES DOWN TO THE SURFACE...SAY IN PETROLEUM
COUNTY.

TONIGHT...THE STORM SYSTEM MAKES A QUICK EXIT TO THE EAST AS AN
UPPER LEVEL SHORT WAVE RIDGE SUSTAINS THE WARM UP TODAY AND MONDAY
TO THE TUNE OF NEARLY 20 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR.

LATE MONDAY INTO EARLY TUESDAY...ANOTHER UPPER LEVEL DISTURBANCE
QUICKLY SLIDES OVER THE NORTHERN ROCKIES AND THROUGH NORTHEAST
MONTANA...BRINGING A SPOTTY AND DISORGANIZED CHANCE FOR RAIN AND
SNOW TO PORTIONS OF OUR CWA. BMICKELSON

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
PATTERN TRANSITIONS FROM ACTIVE ZONAL FLOW TO A HIGH AMPLITUDE
RIDGE ACROSS THE WESTERN STATES DURING THE EARLY DAYS OF THE
EXTENDED PERIOD. MODELS INDICATE TWO SHORTWAVES SLIDING ACROSS
EASTERN MONTANA WITH REASONABLE AGREEMENT ON TIMING. THE FIRST
WAVE CROSSES NORTHEAST MONTANA TUESDAY NIGHT BUT IS VERY WEAK WITH
NOT MUCH MOISTURE SO EXPECT DRY CONDITIONS. SECOND WAVE FOLLOWS
CLOSE BEHIND ON WEDNESDAY/WEDNESDAY NIGHT. THIS WAVE IS STRONGER
WITH BETTER DYNAMICS AND MOISTURE BUT MODELS STILL SUGGESTING BEST
CHANCES FOR PRECIPITATION WILL BE ACROSS SOUTHWEST MONTANA WITH
UPPER FLOW VEERING AS RIDGE BUILDS TO THE WEST. WILL KEEP WITH
CONSENSUS FOR NOW AND STAY WITH DRY FORECAST.

RIDGE BEGINS TO DOMINATE THE NORTHERN ROCKIES BY THURSDAY WITH
WARM AIR PUSHING EAST OF THE DIVIDE. BY THE WEEKEND THE WARM AIR
WILL BE FIRMLY IN PLACE OVER MONTANA...ALTHOUGH WITH LITTLE WIND
MIXING WILL BE DIFFICULT. EBERT

&&

.AVIATION...
VFR. CLOUDS WILL LOWER THIS MORNING AS A DISTURBANCE TRACKS INTO
NORTHEAST MONTANA. OCCASIONAL MVFR CONDITIONS ARE POSSIBLE WITH A
LITTLE LIGHT SNOW THIS MORNING. WINDS WILL BECOME WESTERLY BY LATE
MORNING AT 10 TO 20 KTS THEN DIMINISH IN THE EVENING. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR SOUTHWEST
PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 29, 3:19 AM MST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
319 AM MST SUN JAN 29 2012

MTZ060-300000-
SOUTHWEST PHILLIPS-
319 AM MST SUN JAN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG WARM FRONT WILL PUSH THROUGH NORTHEAST MONTANA TODAY BRINGING
VERY GUSTY WINDS FROM THE WEST. SUSTAINED WINDS OF 35 TO 45 MPH
WITH SOME GUSTS AS HIGH AS 60 MPH ARE LIKELY OVER THE LITTLE
ROCKIES AND ACROSS HIGHWAY 191. MOTORISTS SHOULD EXERCISE CAUTION
IF TRAVELING THROUGH THE WARNING AREA. A HIGH WIND WARNING IS IN
EFFECT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>027-059-061-062-300000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
319 AM MST SUN JAN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
January 29, 3:52 AM MST to 3:45 PM MST
Where
Little Rocky Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Breezy winds from the west began suddenly by 3:00 AM MST and rapidly gusted above 60 mph by 5:30 AM MST. Sustained winds above 50 mph, often gusting above 70 mph were common by 10:00 AM MST. Peak wind gusts of 79 mph were measured between 1:10 PM and 1:25 PM MST at the Malta South US-191 DOT site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363108.